Alert archive / Texas / River Flood Warnings in 2007

River Flood Warning 19, NWS Midland/Odessa, TX

July 31, 2007Brewster County, Texas

NWS Midland/Odessa, TX issued this river flood warning at Jul 31, 2007, 5:31 AM CDT for Brewster County, Texas. It took effect at Jul 31, 2007, 12:33 PM CDT. It was in force for .

The area

The counties it named.

The facts

Issued
Jul 31, 2007, 5:31 AM CDT (10:31 UTC)
In effect from
Jul 31, 2007, 12:33 PM CDT
Expired
Jul 31, 2007, 8:51 AM CDT
In force
Issued by
NWS Midland/Odessa, TX
Flood severity
Minor

County Brewster County, TX

The river

Written for the forecast point Rio Grande at Castolon (CSTT2).

Action stage
13 ft
Minor stage
15 ft
Moderate stage
19 ft
Major stage
24 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 08374550, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS44 KMAF 311031
FLWMAF
BULLETIN - IMMEDIATE BROADCAST REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 AM CDT TUE JUL 31 2007

...THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A FLOOD WARNING
FOR THE FOLLOWING RIVERS IN TEXAS... 

  RIO GRANDE AT CASTOLON RIVER GAUGE AFFECTING BREWSTER COUNTY
  RIO GRANDE AT JOHNSON RANCH GAUGE AFFECTING BREWSTER COUNTY

RUNOFF FROM HEAVY RAINS EARLIER SUNDAY AND MONDAY CONTINUE TO FLOW
DOWN THE RIO GRANDE.  AS ADDITIONAL HEAVY RAINFALL IS EXPECTED
TODAY THROUGH THURSDAY...RIVER LEVELS WILL REMAIN ELEVATED THROUGH
AT LEAST THURSDAY.
 
ADDITIONAL STATEMENTS REGARDING THE FLOODING ALONG THE RIO GRANDE
WILL BE ISSUED LATER TUESDAY AFTERNOON OR AS NEEDED.
 
RIVER LEVELS ARE HIGH.  RANCHERS AND FARMERS SHOULD MOVE LIVESTOCK 
AND MACHINERY AWAY FROM FLOOD PRONE AREAS IF TIME PERMITS.
 
MOTORISTS ARE URGED TO USE CAUTION THROUGH THIS AREA. IF YOU 
ENCOUNTER A FLOODED STRETCH OF ROADWAY... DO NOT ATTEMPT TO CROSS IT.
YOUR VEHICLE COULD BE SWEPT DOWNSTREAM IN RUSHING FLOODWATERS.
 
FOR ADDITIONAL INFORMATION...PLEASE GO TO OUR LOCAL WEBPAGE LOCATED
AT... WWW.WEATHER.GOV/MIDLAND ...SELECT RIVERS AND LAKES AHPS UNDER 
CURRENT CONDITIONS.

TXC043-312231-
/O.NEW.KMAF.FL.W.0019.070731T1733Z-070802T0834Z/
/CSTT2.1.ER.070731T1733Z.070731T1800Z.070731T2034Z.NO/
531 AM CDT TUE JUL 31 2007

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A 

* FLOOD WARNING FOR 
  THE RIO GRANDE AT CASTOLON RIVER GAUGE.
* FROM THIS AFTERNOON TO LATE WEDNESDAY NIGHT...OR UNTIL THE WARNING 
  IS CANCELLED.
* AT  5:00 AM TUESDAY THE STAGE WAS 10.7 FEET (3.3 METERS). 
* MINOR FLOODING IS FORECAST. 
* FLOOD STAGE IS 15.0 FEET (4.6 METERS). 
* FORECAST...RISE ABOVE FLOOD STAGE BY THIS AFTERNOON AND CONTINUE TO
  RISE TO NEAR 16.2 FEET (4.9 METERS) BY THIS AFTERNOON. THE RIVER 
  WILL FALL BELOW FLOOD STAGE BY LATE THIS AFTERNOON.
* IMPACT...AT 15.0 FEET (4.6 METERS)...MODERATE LOWLAND FLOODING 
  BEGINS.  THE ROAD BETWEEN SANTA ELENA CANYON AND COTTONWOOD 
  CAMPGROUND IN THE BIG BEND NATIONAL PARK BEGINS TO FLOOD. THE 
  PARKING LOT AT SANTA ELENA CANYON WILL BEGIN TO FLOOD AND HIKERS 
  WILL NEED TO BE EVACUATED. EVACUATION OF COTTONWOOD CAMPGROUND MAY 
  ALSO BE NECESSARY.

$$

TXC043-312231-
/O.ROU.KMAF.HY.S.0000.000000T0000Z-000000T0000Z/
/TELT2.N.UU.000000T0000Z.000000T0000Z.000000T0000Z.OO/
531 AM CDT TUE JUL 31 2007

* FLOOD WARNING FOR 
  THE RIO GRANDE AT JOHNSON RANCH GAUGE.
* AT  5:15 AM TUESDAY THE STAGE WAS 7.7 FEET (2.3 METERS). 
* MINOR FLOODING IS FORECAST.
* FLOOD STAGE IS 15.0 FEET (4.6 METERS). 
* FORECAST...THE RIVER WILL RISE TO NEAR 15.0 FEET (4.6 METERS) THIS
  AFTERNOON.
* IMPACT...AT 15.0 FEET (4.6 METERS)...FLOOD STAGE IS REACHED.  
  MODERATE LOWLAND FLOODING BEGINS.  ROADS THAT LEAD TO COTTONWOOD 
  CAMPGROUND AND RIVER ROAD MAY FLOOD.  STAGES ARE PRACTICALLY 
  SYNONYMOUS WITH THE GAGE AT COTTONWOOD CAMPGROUNDS AT CASTOLON 
  (CSST2)...AND THEREFORE REPRESENT THE REACH FROM SANTA ELENA CANYON
  THROUGH COTTONWOOD CAMPGROUNDS...WHERE DAMAGE MAY OCCUR.  CATTLE 
  ALSO GRAZE IN THE LOWLANDS...AND MAY BE THREATENED.

$$
1 follow-up statement
000 
WGUS84 KMAF 311351
FLSMAF
FLOOD STATEMENT 
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
851 AM CDT TUE JUL 31 2007

...THE FLOOD WARNING IS CANCELLED FOR THE FOLLOWING RIVERS IN 
TEXAS...
 
  RIO GRANDE AT CASTOLON RIVER GAUGE AFFECTING BREWSTER COUNTY

RIVER LEVELS NEAR CASTOLON HAVE LEVELED OFF AND WILL CONTINUE TO
FALL TO NEAR 4.1 FEET (1.3 METERS) BY EARLY THIS AFTERNOON AND TO
NEAR 1.0 FEET (0.3 METERS) BY THIS EVENING.  HOWEVER...ANY ADDITIONAL
HEAVY RAINFALL UPSTREAM OR NEAR THE GAUGE SITE MAY CAUSE ANOTHER
QUICK RISE IN RIVER LEVELS AND CONDITIONS WILL BE RE EVALUATED AT
THAT TIME FOR ADDITIONAL STATEMENTS OR WARNINGS.
 
THIS WILL BE THE LAST STATEMENT FOR THIS FLOOD EVENT.
 
RIVER LEVELS ARE HIGH.  RANCHERS AND FARMERS SHOULD MOVE LIVESTOCK
AND MACHINERY AWAY FROM FLOOD PRONE AREAS IF TIME PERMITS.
 
MOTORISTS ARE URGED TO USE CAUTION THROUGH THIS AREA. IF YOU 
ENCOUNTER A FLOODED STRETCH OF ROADWAY...DO NOT ATTEMPT TO CROSS IT.
YOUR VEHICLE COULD BE SWEPT DOWNSTREAM IN RUSHING FLOODWATERS.
 
FOR ADDITIONAL INFORMATION...PLEASE GO TO OUR LOCAL WEBPAGE LOCATED
AT... WWW.WEATHER.GOV/MIDLAND ...SELECT RIVERS AND LAKES AHPS UNDER 
CURRENT CONDITIONS.

TXC043-311421-
/O.CAN.KMAF.FL.W.0019.000000T0000Z-070802T0834Z/
/CSTT2.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.NO/
851 AM CDT TUE JUL 31 2007

THE FLOOD WARNING IS CANCELLED FOR
  THE RIO GRANDE AT CASTOLON RIVER GAUGE.
* AT  8:00 AM TUESDAY THE STAGE WAS 9.6 FEET (2.9 METERS). 
* FLOOD STAGE IS 15.0 FEET (4.6 METERS). 
* FORECAST...THE RIVER CRESTED BELOW FLOOD STAGE AT 11.5 FEET (3.5 
  METERS). THE RIVER WILL FALL TO 1.0 FEET (0.3 METERS) BY THIS
  EVENING.

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this river flood warning went out at Jul 31, 5:17 AM CDT, 14 minutes earlier.

Area forecast discussion, Jul 31, 5:17 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
517 AM CDT TUE JUL 31 2007

.DISCUSSION...
IMPACT HYDROMETEOROLOGICAL CONCERNS OVER THE NEXT FEW DAYS INCLUDE THE
POTENTIAL FOR HEAVY RAINFALL...FLASH FLOODING...AND MAINSTEM
FLOODING ALONG THE RIO GRANDE.

WATER VAPOR IMAGERY THIS MORNING INDICATES A BROAD UPPER LEVEL
CYCLONIC CIRCULATION CENTERED NEAR BIG BEND NATIONAL PARK.
CONSIDERABLE MOISTURE THROUGHOUT THE COLUMN IS NOTED WITHIN THIS
CIRCULATION...WITH PRECIPITABLE WATER VALUES BETWEEN 3 AND 5 CM
OBSERVED ACROSS THE SOUTHERN HIGH PLAINS. THE UPPER LOW IS
FORECAST TO MIGRATE NORTHWEST OVER THE NEXT DAY AND A HALF...
AND LIFT ASSOCIATED WITH DCVA AHEAD OF THIS SYSTEM WILL SERVE TO
MAINTAIN MODEST LIFT ACROSS MUCH OF THE CWFA. DAYTIME HEATING WILL
ACT ON THIS MOIST AND UNSTABLE AIRMASS TO INCREASE COVERAGE AND
INTENSITY OF CONVECTION...WITH THE BEST AREAS OF CONVECTION
EXPECTED THIS AFTERNOON AND EVENING OVER AND JUST EAST OF THE
MOUNTAINS. LOW LEVEL FLOW IS EXPECTED TO BACK A BIT AHEAD OF THE
NORTHWESTWARD PROPAGATING UPPER LOW...SUPPORTING SOME UPSLOPE
FOCUS FOR CONVECTION. THIS ALONG WITH A NET STORM MOTION TOWARD
THE NORTH WOULD FAVOR TRAINING OF CONVECTION FROM THE DAVIS
MOUNTAINS NORTH ACROSS THE GUADALUPES...PROVIDING A FAVORABLE
SETUP FOR FLASH FLOODING. FARTHER SOUTH...OVER THE BIG BEND EAST
ACROSS THE LOWER TRANS PECOS...OVERALL SLOW MOVEMENT OF STORMS IN THIS
MOISTURE RICH ENVIRONMENT LIKEWISE FAVORS FLASH FLOODING
POTENTIAL. CONVECTION SHOULD BEGIN TO WANE WITH LOSS OF SENSIBLE
HEATING THIS EVENING...BUT WILL NOT ALTOGETHER DISSIPATE
OVERNIGHT. FLASH FLOOD GUIDANCE VALUES BETWEEN 1 AND 2 CM ARE
NOTED ACROSS MUCH OF THE AREA...AND FACTORING IN TERRAIN SUGGESTS
THAT THERE EXISTS A HIGH LIKELIHOOD OF FLASH FLOODING GENERALLY
ALONG AND WEST OF THE PECOS. CONSEQUENTLY...WEVE RECONFIGURED THE
FLASH FLOOD WATCH TO INCLUDE THOSE ZONES ALONG AND WEST OF THE
PECOS AND HAVE EXTENDED THE WATCH OUT THROUGH 1000 UTC WEDNESDAY.

A SIMILAR SETUP OCCURS WEDNESDAY INTO THURSDAY...WITH WEAK DEEP
LAYER LIFT OCCURRING IN CONCERT WITH DAYTIME HEATING...OROGRAPHY...AND
ABUNDANT TROPOSPHERIC MOISTURE. AS A RESULT...THE THREAT OF FLASH
FLOODING WILL LIKELY PERSIST ACROSS PORTIONS OF THE CWFA WEDNESDAY
AND THURSDAY...AND THE FLASH FLOOD WATCH MAY NEED TO BE EXTENDED BY
LATER SHIFTS. THE FOCUS FOR HEAVY RAINFALL WILL REMAIN ANCHORED
NEAR THE MOUNTAINS WEDNESDAY...SHIFTING NORTH AND EAST ACROSS THE
PERMIAN BASIN THURSDAY WHERE SOME LOW LEVEL CONVERGENCE IS
INDICATED. BY 0000 UTC FRIDAY...STORM TOTAL PRECIPITATION IS
FORECAST TO EXCEED 2.5 CM OVER MUCH OF THE CWFA...WITH OVER 5.0
CM/60 HOURS POSSIBLE FROM THE BIG BEND NORTH ACROSS THE DAVIS AND
GUADALUPE MOUNTAINS.

THEREAFTER...THE MOIST AXIS SHIFTS WEST TOWARD THE WEEKEND AS DRY
AIR ALOFT BEGINS TO MOVE IN FROM THE SOUTHEAST AND UPPER RIDGING
INCREASES OVER THE EASTERN CONUS. HARD TO HAVE MUCH CONFIDENCE
RIGHT NOW IN THE PLACEMENT OF SHORTWAVE TROUGHS BEYOND THURSDAY...
TROUGHS THAT LIKELY WILL BE AFFECTED IF NOT CREATED BY PREVIOUS
CONVECTIVE COMPLEXES...AND SO CLIMATOLOGY SUGGESTS THE MOUNTAINS
AND ADJACENT PLAINS AS BEING THE PREFERRED AREAS FOR DIURNALLY-
DRIVEN CONVECTION THROUGH THE WEEKEND.

NEEDLESS TO SAY...RAIN AND CLOUD COVER WILL MODULATE TEMPERATURES
OVER THE NEXT FEW DAYS...WITH EVAPOTRASPIRATIVE COOLING TAKING THE
EDGE OFF OF ANY SUBSTANTIAL WARMUP THIS WEEKEND AS UPPER HEIGHTS
INCREASE OVER THE EAST. AS A RESULT WEVE STAYED CLOSE TO THE COOL
SIDE OF THE GUIDANCE ENVELOPE FOR HIGHS THROUGH FRIDAY...THEN SHAVING
OFF A FEW DEGREES THEREAFTER. GUIDANCE LOWS CONTINUE TO EXHIBIT A
SLIGHT WARM BIAS AND HAVE ACCOUNTED FOR THIS IN THE GRIDS. CURRENT
THINKING IS THAT THERE WILL BE THE POTENTIAL FOR HEAVIER QPF ALONG
AND EAST OF THE GUADALUPE AND DAVIS MOUNTAINS THIS AFTERNOON OWING
TO TRAINING AND OROGRAPHY...AND AS SUCH HAVE INCREASED AMOUNTS
OVER HPC QPF GUIDANCE FROM THE DAVIS MOUNTAINS NORTH ACROSS EDDY COUNTY.
OTHERWISE ONLY SLIGHT MODIFICATIONS TO HPC QPF WERE MADE. POP GRIDS
WERE DRAWN TO CORRESPOND WITH QPF...AND MODERATE/HEAVY PRECIP
INTENSITY IN THE WX GRIDS ARE INDICATED WHERE QPF EXCEEDS 0.10
INCH/6 HR AND 0.30 INCH/6 HR...RESPECTIVELY. LASTLY...WE SEE LITTLE
REASON TO DEVIATE STRONGLY FROM A BLEND OF THE GFS AND GFS MOS FOR
WINDS AND DEWPOINTS. WE DID MAKE AN EFFORT TO KEEP GAP WINDS THROUGH
GUADALUPE PASS FROM BIASING WIND FORECASTS NORTH AND SOUTH ACROSS
THE GUADALUPE AND DELAWARE RANGES...AND WE DID ATTEMPT TO REDUCE
THE NOCTURNAL WIND BIAS EXHIBITED BY THE GFS.

.HYDROLOGY...
STARTING TO SEE RISES ALONG THE RIO GRANDE AS RUNOFF FROM SMALLER
STREAMS IS ROUTED DOWN THE RIVER. AS WE HAVE HIGH CONFIDENCE IN
ADDITIONAL HEAVY RAINS OVER CONTRIBUTING BASINS...THE THREAT OF
RIVER FLOODING FROM CANDELARIA DOWNSTREAM THROUGH PRESIDIO...
LAJITAS...AND BIG BEND NATIONAL PARK WILL INCREASE THROUGH FRIDAY.
HARD TO SAY RIGHT NOW WHAT THE MAGNITUDE OF RISES ALONG THE RIO
GRANDE WILL BE...BUT WE WOULD NOT BE SURPRISED TO SEE A FEW FORECAST
POINTS GO INTO MODERATE FLOOD SOMETIME LATE WEDNESDAY INTO
THURSDAY. IF THIS SCENARIO PLAYS OUT AS ANTICIPATED...ELEVATED FLOWS
ALONG THE RIO GRANDE WILL BE LIKELY THROUGH THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX              82  67  83  70  /  50  40  70  50
CARLSBAD NM                83  66  87  70  /  70  60  40  40
DRYDEN TX                  86  71  90  71  /  60  50  50  30
FORT STOCKTON TX           83  69  87  70  /  70  60  60  40
GUADALUPE PASS TX          77  61  82  65  /  80  60  40  40
HOBBS NM                   82  67  84  68  /  60  50  50  50
MARFA TX                   76  60  81  65  /  80  60  50  40
MIDLAND INTL AIRPORT TX    85  69  85  69  /  50  50  70  50
ODESSA TX                  85  71  85  69  /  60  50  70  50
WINK TX                    88  70  91  71  /  60  60  60  60

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH FROM 6 AM THIS MORNING TO 4 AM MDT WEDNESDAY
     FOR THE FOLLOWING ZONES...EDDY COUNTY PLAINS...GUADALUPE
     MOUNTAINS OF EDDY COUNTY.

TX...FLASH FLOOD WATCH FROM 7 AM CDT /6 AM MDT/ THIS MORNING TO 5 AM
     CDT /4 AM MDT/ WEDNESDAY FOR THE FOLLOWING ZONES...BIG BEND
     AREA...DAVIS/APACHE MOUNTAINS AREA...GUADALUPE MOUNTAINS...
     MARFA PLATEAU...PECOS...PRESIDIO VALLEY...REEVES COUNTY AND
     UPPER TRANS PECOS...TERRELL...VAN HORN AND HIGHWAY 54
     CORRIDOR.

&&

49/70
Hazardous weather outlook, Jul 31, 5:00 AM CDT, 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
500 AM CDT TUE JUL 31 2007

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-011000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
500 AM CDT TUE JUL 31 2007 /400 AM MDT TUE JUL 31 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...TODAY AND TONIGHT

THE CONCERN FOR HEAVY RAIN REMAINS HIGH ACROSS THE LOWER TRANS
PECOS EXTENDING WEST INTO THE MOUNTAINS AND NORTHWARD THROUGH THE
UPPER TRANS PECOS INCLUDING PARTS OF THE SOUTHEAST NEW MEXICO
PLAINS. A FLASH FLOOD IS IN EFFECT THROUGH TONIGHT FOR THESE
AREAS. RICH ATMOSPHERIC MOISTURE AND ANTECEDENT SOIL MOISTURE
SUGGEST THAT HEAVY DOWNPOURS WILL RESULT IN THE DEVELOPMENT RUNOFF
QUICKLY LEADING TO FLOODING OR FLASH FLOODING.

SOME OF THE STRONGER CELLS MAY HAVE STRONG DOWNBURST WINDS TO 55
MPH ALONG WITH REDUCED VISIBILITIES IN THE HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A SLOW CHANGING PATTERN IS EVIDENT ACROSS THE AREA AND THE
CHANCE OF HEAVY RAIN WILL REMAIN THE FORECAST THROUGH THURSDAY.
FLOODING AND FLASH FLOODING OF URBAN AND RURAL AREAS...INCLUDING
RIVERS AND TRIBUTARIES WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

WIDESPREAD SPOTTER ACTIVATION IS NOT EXPECTED...HOWEVER LOCAL
OFFICIALS SHOULD BE PREPARED FOR THE POSSIBILITY OF FLOODING AND
FLASH FLOODING THROUGH THURSDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 4:48 AM CDTFlash Flood WatchMAFPecos, Terrell24 hr
Jul 31, 4:55 PM CDTRiver Flood WarningMAFPresidio18 hr

Nearby

River Flood Warnings in Texas, 2007Every river flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.